Skip to Main content Skip to Navigation
Journal articles

Poincaré inequalities on intervals – application to sensitivity analysis

Abstract : The development of global sensitivity analysis of numerical model outputs has recently raised new issues on 1-dimensional Poincaré inequalities. Typically two kind of sensitivity indices are linked by a Poincaré type inequality , which provide upper bounds of the most interpretable index by using the other one, cheaper to compute. This allows performing a low-cost screening of unessential variables. The efficiency of this screening then highly depends on the accuracy of the upper bounds in Poincaré inequalities. The novelty in the questions concern the wide range of probability distributions involved, which are often truncated on intervals. After providing an overview of the existing knowledge and techniques, we add some theory about Poincaré constants on intervals, with improvements for symmetric intervals. Then we exploit the spectral interpretation for computing exact value of Poincaré constants of any admissible distribution on a given interval. We give semi-analytical results for some frequent distributions (truncated exponential, triangular, truncated normal), and present a numerical method in the general case. Finally, an application is made to a hydrological problem, showing the benefits of the new results in Poincaré inequalities to sensitivity analysis.
Complete list of metadata
Contributor : Olivier Roustant Connect in order to contact the contributor
Submitted on : Monday, December 12, 2016 - 2:30:59 PM
Last modification on : Monday, July 4, 2022 - 8:58:28 AM


Files produced by the author(s)



Olivier Roustant, Franck Barthe, Bertrand Iooss. Poincaré inequalities on intervals – application to sensitivity analysis. Electronic Journal of Statistics , Shaker Heights, OH : Institute of Mathematical Statistics, 2017, 11 (2), pp.3081 - 3119. ⟨10.1214/17-EJS1310⟩. ⟨hal-01388758v2⟩



Record views


Files downloads